Nebraska, 2021High Wind in Nebraska, December 15, 2021
December 15, 2021 · NWS CYS · 9 events in 9 counties and zones
A cold front brought a widespread bora high wind event to a large portion of the western Nebraska Panhandle during the early to mid afternoon hours on the 15th. Peak wind gusts 60 to 70 MPH were common across the region.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought a widespread bora high wind event to a large portion of the western Nebraska Panhandle during the early to mid afternoon hours on the 15th. Peak wind gusts 60 to 70 MPH were common across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 15, 10:39 AM MST, 31 minutes earlier.
Area forecast discussion, Dec 15, 10:39 AM MST, 31 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1039 AM MST Wed Dec 15 2021
.UPDATE...
Issued at 1038 AM MST Wed Dec 15 2021
A fairly intense snow squall move through the Arlington/Elk
Mountain area earlier this morning around 730-830 AM with whiteout
conditions and 50 to 65 MPH winds. Strong winds are expected to
continue today with mostly light snowfall in that area, but brief
periods of moderate snowfall are possible into early this
afternoon. Therefore, decided to expand the Winter Weather
Advisory to the North Snowy Range Foothills to include Arlington
as strong winds currently being observed around 60 to 70 MPH will
continue to blow snow around and reduce visibility. However, most
significant reductions to visibility will be concurrent with
falling snow which will be on and off. As far as high winds today,
everything still looks on track with no updates to the previously
issued High Wind Warnings. Much of the South Laramie Range and
Foothills have been gusting 60 to 70 MPH over the past hour with
Cheyenne Airport exceeding 50kts (58 MPH) as of 1020 AM. Expecting
winds to continue this afternoon and potentially get stronger
across much of the area.
&&
.SHORT TERM...(Today - Friday)
Issued at 429 AM MST Wed Dec 15 2021
A widespread and potentially significant high wind episode remains
highly likely across much of the area today. All signs continue to
point to a rare, nearly perfect setup for extreme winds across all
of southeast Wyoming & western Nebraska. GFS soundings for CYS are
continuing to suggest a sharp mountain-top inversion along w/ very
steep near-surface lapse rates and 75-80 knot flow near the top of
the mixed layer around 3k feet AGL. This coupled with deep, strong
downward omega and impressive W-E oriented pressure gradients over
the Rockies strongly suggests severe mountain wave activity w/ the
bora as the cold front blasts eastward across the CWA. These winds
will spread well into the eastern plains as intense CAA aloft will
promote strong mixing for all areas. A wide swath of 55-65 kt flow
in the 700-800 mb layer will help support gusts as high as 75 MPH,
even as far east as Sidney. Models continue to suggest an 18-22 mb
MSLP gradient from GJT-CYS, which is is a significant outlier from
any wintertime parameter space over the past 10 years. This nudges
us toward a higher end of the model spectrum for wind speeds. 50th
percentile from the NBM v4.1 suggest widespread gusts 50-55 knots,
upwards of 65-75 knots near Cheyenne & the Southern Laramie Range.
Gusts exceed 75 knots over the southern Laramie Range per the 75th
percentile, perhaps no surprise with the GFS showing 80-90 knot H8
to H7 flow over the Summit. Gusts could very well approach or even
exceed 95 MPH near Vedauwoo. This could be a record event with the
ECM Ensemble situational awareness table showing all parameters at
climatological extremes. It is likely that a large part of the CWA
will see gusts higher with this event than what is typical. H7 and
H85 CAG-CPR gradients are also expected to support gusts up to 75-
80 MPH near Arlington and Elk Mountain this morning and afternoon,
as indicated by in-house probabilistic guidance. No changes needed
for inherited High Wind Warnings.
Snow squall potential could exist this morning, mainly over Carbon
and Albany counties immediately along the cold front w/ convective
elements likely given unstable thermal profiles. Accumulations are
unlikely to be significant, but w/ extreme environmental winds the
potential exists for significant blowing snow impacts. The Snowy &
Sierra Madre mountain ranges may see 4-8 inches of new snow. While
this is fairly marginal, wind gusts up to 70 MPH will lead to very
hazardous conditions in the high country. Have gone ahead & issued
Winter Weather Advisories for these areas. Inherited Advisory over
Dawes county in the northern Nebraska Panhandle is looking good w/
1-3 inches possible in the wrap-around as the system matures. Very
well could have near-blizzard conditions at times, so will monitor
closely in the next few hours.
.LONG TERM...(Friday Night - Tuesday)
Issued at 429 AM MST Wed Dec 15 2021
Dry conditions and gusty to strong winds expected in the long term
forecast, with an upper level ridge pushing eastward from the west
coast. Temperatures should begin to make a recovery in the low to
mid 40s beginning Saturday and even in the high 40s to low 50s on
Sunday, staying above seasonable averages through Wednesday. Upper
level ridging pattern will quickly flatten out as it treks eastward,
with shortwaves disturbances embedded within the flow pulsing
through the region. Not expecting much out of these, outside of
kicking up wind speeds to high wind criteria along our wind prone
areas along the I-80 and I-25 corridors. Specifically looking at
Saturday, NBM v4.1 Probability of Exceeding 48kts indicate a high
likelihood of stronger winds along near the Central Laramie Range
and eastward into Bordeaux, and a greater than 40% chance for
Arlington. CAG-CPR gradients have stayed consistent with this
feature jumping from 60 to 70 meters on Saturday and upwards to 80
meters through Sunday morning. As a result, went ahead and started
trending wind speeds towards criteria wind gust levels for Arlington
and Bordeaux with possibly nudging those speeds up for the Laramie
Range required. With the strong westerly winds, increase in
temperatures is likely with a good downsloping component, and almost
a 10 to 20 degree difference in temperatures for areas west of the
Laramie Range compared to areas further eastward. Upper level
ridging is progged to become nearly stationary and encompass most of
the CONUS, effectively halting any significant weather into the
region through Midweek. Started cutting Tuesday's winds back below
criteria with shortwave disturbances seeming much less impressive
for that day, and high wind probabilities decreasing
significantly.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1026 AM MST Wed Dec 15 2021
Significant weather impacts anticipated today with a combination
of widespread westerly to northwesterly gusty winds in excess of
60 knots, and IFR to LIFR cigs and vis as precipitation moves
through southeast Wyoming and the Nebraska panhandle. Chances for
snow squalls and widespread BLSN in areas of Carbon County, WY
this morning and early afternoon and the northern Nebraska
panhandle this afternoon. Winds are expected to increase
throughout the day, peaking between 1 PM MST and 5 PM MST.
&&
.FIRE WEATHER...
Issued at 429 AM MST Wed Dec 15 2021
Dry and extremely windy conditions could lead to rapid fire growth
should any new starts occur. However, fire weather concerns should
remain low with cooler temperatures & RHs well outside of critical
thresholds.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 11 PM MST this evening for WYZ102-108-
109-113-115-118-119.
High Wind Warning until 5 AM MST Thursday for WYZ106-107-110-116-
117.
Winter Weather Advisory until 8 PM MST this evening for WYZ110-
112-114.
NE...High Wind Warning until 11 PM MST this evening for NEZ002-003-
019>021-054-055-095-096.
Winter Weather Advisory until 8 PM MST this evening for NEZ002.
&&
UPDATE...MB
SHORT TERM...CLH
LONG TERM...MD
AVIATION...LK
FIRE WEATHER...CLHHazardous weather outlook, Dec 15, 6:45 AM MST, 4 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
645 AM MST Wed Dec 15 2021
NEZ002-003-019>021-054-055-095-096-WYZ101>119-161345-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
645 AM MST Wed Dec 15 2021
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Very strong winds are expected today and tonight across all of
southeast Wyoming and the western Nebraska Panhandle. In addition,
a few snow squalls will be possible with the passage of a cold
front which may result very dangerous weather and road conditions
in localized areas due to snow and blowing snow. Numerous warnings
and advisories are in effect. Please refer to those products for
more specific details.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Local storm report, Dec 15, 7:25 AM MST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
725 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 AM NON-TSTM WND GST 1 NNW ARLINGTON 41.60N 106.21W
12/15/2021 M61 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION KARL 0.6 NW ARLINGTON
(WYDOT). VISIBILITY BELOW ONE-HALF MILE WITH
FALLING SNOW.
&&
MBLocal storm report, Dec 15, 7:43 AM MST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
743 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.09W
12/15/2021 M63 MPH CARBON WY DEPT OF HIGHWAYS
MESONET STATION WY24 6.9 E ARLINGTON
(WYDOT).
&&
MBLocal storm report, Dec 15, 7:59 AM MST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
759 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0752 AM HEAVY SNOW 1 NNW ARLINGTON 41.60N 106.21W
12/15/2021 E1.0 INCH CARBON WY DEPT OF HIGHWAYS
SNOW SQUALL. VISIBILITY DROPPED BELOW ONE
QUARTER MILE FOR PAST 30 MINUTES. AREA
WEBCAMS SHOW WHITEOUT CONDITIONS. WIND GUSTS
55 TO 60 MPH. MESONET STATION KARL 0.6 NW
ARLINGTON ALONG INTERSTATE 80 (WYDOT).
&&
MBLocal storm report, Dec 15, 8:12 AM MST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
812 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM NON-TSTM WND GST LARAMIE 41.31N 105.58W
12/15/2021 M59 MPH ALBANY WY ASOS
&&
ROB.COXLocal storm report, Dec 15, 8:15 AM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
815 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 AM NON-TSTM WND GST 14 NE CENTENNIAL 41.44N 105.92W
12/15/2021 M59 MPH ALBANY WY DEPT OF HIGHWAYS
QUELEY DOME WYDOT MESONET SITE
&&
ROB.COXLocal storm report, Dec 15, 10:47 AM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1047 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM NON-TSTM WND GST 1 ESE BUFORD 41.10N 105.28W
12/15/2021 M61.00 MPH ALBANY WY DEPT OF HIGHWAYS
I-80 BUFORD WYDOT SITE.
0850 AM NON-TSTM WND GST 16 WSW CHEYENNE 41.06N 105.08W
12/15/2021 M70.00 MPH LARAMIE WY DEPT OF HIGHWAYS
I-80 OTTO ROAD WYDOT SITE.
0850 AM NON-TSTM WND GST 7 NE BUFORD 41.18N 105.20W
12/15/2021 M68.00 MPH LARAMIE WY DEPT OF HIGHWAYS
HIGHWAY 210 WILDCAT TRAIL WYDOT SITE.
0954 AM NON-TSTM WND GST 7 ESE ARLINGTON 41.55N 106.08W
12/15/2021 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
I-80 COOPER COVE WYDOT SITE
0956 AM NON-TSTM WND GST ARLINGTON 41.59N 106.21W
12/15/2021 M70.00 MPH CARBON WY DEPT OF HIGHWAYS
I-80 ARLINGTON WYDOT SITE.
0958 AM NON-TSTM WND GST 7 NW ELK MOUNTAIN 41.76N 106.51W
12/15/2021 M62.00 MPH CARBON WY DEPT OF HIGHWAYS
I-80 HALLECK RIDGE WYDOT SITE.
1000 AM NON-TSTM WND GST 16 E HORSE CREEK 41.41N 104.87W
12/15/2021 M59.00 MPH LARAMIE WY DEPT OF HIGHWAYS
I-25 WHITAKER WYDOT SITE.
1006 AM NON-TSTM WND GST 3 NW ELK MOUNTAIN 41.72N 106.45W
12/15/2021 M63.00 MPH CARBON WY DEPT OF HIGHWAYS
I-80 ELK MOUNTAIN WYDOT SITE
1016 AM NON-TSTM WND GST 2 W BUFORD 41.11N 105.34W
12/15/2021 M62.00 MPH ALBANY WY DEPT OF HIGHWAYS
I-80 LONE TREE WYDOT SITE.
1037 AM NON-TSTM WND GST CHEYENNE 41.15N 104.79W
12/15/2021 M68.00 MPH LARAMIE WY ASOS
NWS CHEYENNE ASOS SITE.
&&
ROB.COXHigh Wind, Kimball
- When
- December 15, 11:10 AM MST to 2:15 PM MST
- Where
- Kimball forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Multiple sensors across Kimball County recorded wind gusts around 60 MPH. The Kimball Airport AWOS (KIBM) observed a peak wind gust to 60 MPH at 11:15 AM MST. A gust to 61 MPH was observed at a UPR station near Bushnell (UP006).
High Wind, Cheyenne
- When
- December 15, 11:30 AM MST to 2:58 PM MST
- Where
- Cheyenne forecast zone
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
Several sensors in the Sidney area recorded frequent wind gusts 60-70 MPH with a peak gust to 71 MPH at the Sidney Airport ASOS (KSNY) at 1:55 PM MST.
High Wind, Morrill
- When
- December 15, 11:59 AM MST to 5:00 PM MST
- Where
- Morrill forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- Mesonet
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Wind observations from the Lisco UPR (UP353) indicate frequent sustained winds estimated to be at or above 40 MPH for much of the afternoon on 12/15. Peak wind gusts approached 58 MPH.
High Wind, Dawes
- When
- December 15, 12:22 PM MST to 7:22 PM MST
- Where
- Dawes forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Wind gusts 60+ MPH were common across Dawes County during the afternoon hours on 12/15. The peak wind gust was around 65 MPH at the Chadron Airport ASOS (KCDR) at 2:52 PM MST.
High Wind, Scotts Bluff
- When
- December 15, 12:34 PM MST to 3:34 PM MST
- Where
- Scotts Bluff forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Frequent wind gusts 60-70 MPH were observed via multiple sources across Scotts Bluff County. The peak wind gust observed was 69 MPH at the Scottsbluff RAWS (SBFN1) at 2:34 PM MST.
High Wind, South Sioux
- When
- December 15, 12:45 PM MST to 1:45 PM MST
- Where
- South Sioux forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
A UPR sensor (SHPCR1) located approximately 13 miles WSW of Agate along the border of Goshen County (WY) and southern Sioux County (NE) recorded a peak wind gust to 60 MPH at 1:00 PM MST.
High Wind, Box Butte
- When
- December 15, 1:07 PM MST to 3:22 PM MST
- Where
- Box Butte forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Wind gusts 55-60 MPH were observed near Flaherty's Corner along Highway 71 near MP 103. The peak wind gust was 60 MPH at 2:52 PM MST. The Alliance Airport ASOS (KAIA) recorded a peak gust to 48 knots or 55 MPH.
High Wind, Banner
- When
- December 15, 1:30 PM MST to 3:30 PM MST
- Where
- Banner forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
A brief period of sustained winds 40-50 MPH with gusts up to 60 MPH were observed at the K1CW AWOS north of Harrisburg. The peak wind gust was 60 MPH at 3:06 PM MST.
High Wind, North Sioux
- When
- December 15, 2:23 PM MST to 2:25 PM MST
- Where
- North Sioux forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
A brief wind gust to 64 MPH was observed at the Montrose Raws (MTRN1) at 2:24 PM MST.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990422, 990423, 990421, 990412, 990415, 990425, 990413, 990417, 990424.